Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 292, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 28, 2000, 3:15 PM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 28, 2000, 3:15 PM MDT (21:15 UTC)
- Expired
- Oct 28, 2000, 4:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 3:35 PM MDT | Thunderstorm Wind 52 E | Horace, KS | |
| Oct 28, 3:50 PM MDT | Thunderstorm Wind 52 E | Weskan, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 28, 3:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 282121 COR
SVRGLD
COC017-KSC071-199-282215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED WORDING IN 3RD BULLET
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT OCT 28 2000
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREELEY COUNTY IN WEST CENTRAL KANSAS
WALLACE COUNTY IN WEST CENTRAL KANSAS
CHEYENNE COUNTY IN EAST CENTRAL COLORADO
* UNTIL 415 PM MDT
* AT 313 PM MDT...TRAINED WEATHER SPOTTERS REPORTED WINDS STRONGER
THAN 60 MPH NEAR TOWNER COLORADO. THE LINE OF SEVERE
THUNDERSTORMS PRODUCING THIS WIND EXTENDED FROM FROM 8 MILES
SOUTHWEST OF ARAPAHOE TO 12 MILES SOUTHWEST OF HORACE...OR FROM 8
MILES SOUTHEAST OF CHEYENNE WELLS TO 14 MILES SOUTHWEST OF
TRIBUNE. STORMS WERE MOVING NORTH AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ARAPAHOE...HORACE...TRIBUNE AT 325 PM MDT
WESKAN AT 345 PM MDT
SHARON SPRINGS AT 400 PM MDT
HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
$$
ENTWISTLE
LAT...LON 3876 10233 3862 10224 3862 10205 3824 10198
3827 10162 3912 10162 3915 10206 3906 10208
3905 10224
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:24 PM MDT, 51 minutes earlier.
Area forecast discussion, Oct 28, 2:24 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SAT OCT 28 2000
...FORECAST CHALLENGES ARE TEMPS AND PRECIP...
UPPER LOW COUPLED WITH ABUNDANT MOISTURE...INSTABILITY AND LIFT WILL
MOVE ACROSS THE CWA TONIGHT WITH WIDESPREAD THUNDERSTORMS EXPECTED.
AS THE UPPER LOW OR REMNANTS OF MOVE NORTHEAST...THE FORECAST AREA
WILL DRY OUT AS NORTHWEST WINDS TAKE HOLD. SOUTHWEST FLOW REDEVELOPS
MONDAY NIGHT AS THE NEXT MORE INTENSE UPPER LOW DIVES INTO THE
SOUTHWEST UNITED STATES. LITTLE IMPACT HERE. AVN 850 AND SURFACE
TEMPS APPEAR MUCH TO COOL THROUGH THE SHORT TERM AND WILL TREND
TOWARD THE ETA/NGM.
WITH 18Z ETA COMING IN...ITS INDICATING THAT THE PRECIP WILL TAKE
LONGER TO EXIT THE AREA. WITH THAT IN MIND...PRECIPITABLE WATER AT
KDEN, KLBF, KDDC AROUND 250% OF NORMAL, AND ADDITIONAL RAINFALL OVER
AN INCH EXPECTED...THIS SEEMS PRUDENT.
TONIGHT AND SUNDAY...WILL CONTINUE WITH 100 POP FOR TRW AS THE UPPER
LOW MOVES ACROSS THE AREA TONIGHT. EXPECT THE HEAVIEST RAIN DURING
THE OVERNIGHT HOURS. ON MONDAY...PRECIP COMES TO AN END FROM WEST TO
EAST AS WRAPAROUND MOISTURE AND PRECIP EXITS THE NORTHEAST CWA LAST.
SOUTHEAST WINDS WILL SHIFT TO THE NORTHWEST OVER THE WESTERN CWA
BEHIND THE SYSTEM. LOWS 45 TO 50 OVER THE WEST...NEAR 50
CENTRAL...AND MIDDLE 50S EAST. HIGHS GENERALLY 60 TO 65 EXCEPT NEAR
65 EAST...CLOSE TO GUIDANCE.
SUNDAY NIGHT AND MONDAY...DRY. NORTHWEST WINDS BREEZY/WINDY AS HIGH
PRESSURE BUILDS IN BEHIND THE DEPARTING LOW. ATMOSPHERE DRIES OUT
CONSIDERABLY WITH MOSTLY CLEAR SKIES AND NIGHT AND MOSTLY SUNNY
DURING THE DAY. LOWS SUNDAY NIGHT 35 TO 40 WEST...NEAR 45 EAST. ON
MONDAY...A BIT OF WARMING DESPITE 850 TEMPS COOLING ABOUT 2F. WILL GO
WITH NEAR 60 WEST...MIDDLE 60S EAST.
IN THE EXTENDED PERIODS (TUE-THR)...IMPRESSIVE UPPER LOW AGREED UPON
BY THE MODELS TO DIVE INTO THE FOUR CORNERS AREA TUESDAY...ROTATING
INTO THE NORTHEAST COLORADO AREA WEDNESDAY...THEN INTO THE DAKOTAS
THURSDAY. AT THE SURFACE...SOUTHERLY WINDS DEVELOP AHEAD OF THE
FRONT TUESDAY WITH A BROAD AND DISORGANIZED LOW PRESSURE AREA
DEVELOPING SOMEWHERE ACROSS THE AREA WEDNESDAY. THIS LOW PRESSURE
AREA GETS ITS ACT TOGETHER OVER THE DAKOTAS THURSDAY. IN SUMMARY...
UPPER LOW ADVANCES TOWARD THE AREA LATE TUESDAY. PLENTY OF MOISTURE
AND DYNAMICS FOR A MENTION OF THUNDERSTORMS. UPPER LOW MOVES
OVERHEAD AND INTO NEBRASKA WEDNESDAY. DRY SLOT APPEARS TO FOLLOW
THE SAME TRACK BUT THIS FAR OUT I'LL KEEP THE CHANCE OF RAIN IN. AS
FAR AS SNOW...850 TEMPS WELL ABOVE ZERO NEGATING THAT THREAT. DRY
ON THURSDAY AS MOISTURE AND ANY DYNAMICS ARE WELL AWAY FROM THE
AREA.
.GLD...FLASH FLOOD WATCH IN EFECT TONIGHT FOR THE ENTIRE CWA.
THEDEIn the hours before
Special weather statement, Oct 28, 10:57 AM MDT, 4 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT SAT OCT 28 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. A STRONG LOW PRESSURE SYSTEM WILL DEVELOP OVER SOUTHEAST COLORADO THIS AFTERNOON. THIS SURFACE LOW...IN COMBINATION WITH FAVORABLE UPPER LEVEL WINDS...WILL RESULT CONTINUED STRONG THUNDERSTORM DEVELOPMENT WITH WIND GUSTS TO 60 MPH BEING THE GREATEST THREAT. SOME SMALL HAIL IS ALSO POSSIBLE. ANOTHER POTENTIAL PROBLEM THROUGH SUNDAY MORNING WILL BE POCKETS OF HEAVY RAINFALL CAPABLE OF PRODUCING SOME LOWLAND FLOODING. THE THREAT FOR EXCESSIVELY HEAVY RAINS IS SOUTH OF A LINE FROM HILL CITY TO TRIBUNE IN KANSAS. ENTWISTLE
Local storm report, Oct 28, 12:44 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT SAT OCT 28 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM GOVE KS TORNADO
10/28/00 GOVE TORNADO BROKE LARGE
TREE LIMBS IN CITY OF
GOVE. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1239 PM 7 N GOVE KS TORNADO
10/28/00 GOVE BRIDGE RAILINGS RIPPED
OFF BY TORNADO.
0 REPORTED BY LAW
ENFORCEMENT OFFICIAL.
AWJ
NLocal storm report, Oct 28, 1:00 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SAT OCT 28 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1259 PM 5 S HOXIE KS TORNADO
10/28/00 SHERIDAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
AWJ
NSpecial weather statement, Oct 28, 2:51 PM MDT, 24 minutes before
KSZ001>004-013>016-027>029-041-042-290200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT OCT 28 2000
...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT (8 PM MDT) FOR
NORTHWEST KANSAS...
A LINE OF STRONG THUNDERSTORMS IS GOING TO MOVE INTO NORTHWEST
KANSAS THIS AFTERNOON AND EVENING. CONDITIONS ARE GOING TO BECOME
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND A TORNADO
OR TWO. INDIVIDUAL STORMS ARE EXPECTED TO MORE JUST A LITTLE EAST OF
DUE NORTH AT 40 MPH WHILE THE LINE ITSELF PUSHES SLOWLY TO THE EAST.
COUNTIES INCLUDED IN THIS TORNADO WATCH ARE...
CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...
GREELEY...AND WICHITA.
THIS IS THE TIME TO THINK ABOUT WHAT YOU WOULD DO IN THE EVENT YOU
SEE A TORNADO OR IF A WARNING IS ISSUED FOR YOUR AREA. THE BEST
SHELTER IS FOUND ON THE LOWEST FLOOR O7F YOUR HOME. TAKE COVER IN A
CLOSET OR BATHROOM OR UNDER A STURDY PIECE OF FURNITURE.
ENTWISTLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 11:47 AM MDT | Tornado Warning | GLD | Gove | 43 min |
| Oct 28, 12:32 PM MDT | Tornado Warning | GLD | Gove | 28 min |
| Oct 28, 12:45 PM MDT | Tornado Warning | GLD | Sheridan | 30 min |
| Oct 28, 3:37 PM MDT | Tornado Warning | GLD | Graham | 38 min |
| Oct 28, 4:08 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 52 min |
| Oct 28, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 39 min |
| Oct 28, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Oct 28, 4:53 PM MDT | Tornado Warning | GLD | Norton | 37 min |
| Oct 28, 5:42 PM MDT | Flash Flood Warning | GLD | Decatur, Gove, Logan, Rawlins, Sheridan, Thomas and 1 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.